Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 9, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 13, 2004, 11:40 PM MST for Maricopa County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2004, 11:40 PM MST (06:40 UTC)
- Expired
- Jul 14, 2004, 12:45 AM MST
- In force
- 65 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2751 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 140640
SVRPSR
AZC013-140745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 PM MST TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...YOUNGTOWN...WADDELL...TOLLESON...
SURPRISE...SUN CITY...GOODYEAR...GLENDALE...EL MIRAGE...CASHION...
BUCKEYE...AVONDALE
* UNTIL 1245 AM MST
* AT 1133 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
TOLLESON...OR ABOUT OVER TOLLESON...AND MOVING WEST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PERRYVILLE...PALO VERDE...LUKE AFB...LITCHFIELD PARK AND LIBERTY.
LAT...LON 3315 11223 3334 11219 3369 11215 3364 11269
3311 11275 3312 11243
$$
CJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:50 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 13, 9:50 PM MST, 1 hour 50 minutes before
AZZ020>028-CAZ030>033-141045- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 950 PM MST TUE JUL 13 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... HIGH PRESSURE ALOFT OVER COLORADO WITH A CLOCKWISE FLOW OF AIR ALOFT AROUND THE HIGH FROM THE EAST AND SOUTHEAST WILL BRING INCREASING MOISTURE THROUGH THURSDAY. WEAK LOW PRESSURE SYSTEMS IN THIS FLOW ARE ALSO EXPECTED TO INCREASE THE CHANCE OF THUNDERSTORMS. STRONG GUSTY WINDS AND BLOWING DUST ARE EXPECTED WITH SOME STORMS...AND BY WEDNESDAY NIGHT LOCALLY HEAVY RAIN IS POSSIBLE IN SOUTH-CENTRAL ARIZONA INCLUDING THE PHOENIX AREA. AS THE MOISTURE INCREASES... TEMPERATURES WILL LOWER WEDNESDAY AND THURSDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE AND BE CONFINED TO SOUTH-CENTRAL ARIZONA WITH WARMER WEATHER BY THE WEEKEND AND EARLY NEXT WEEK...AS THE HIGH PRESSURE SYSTEM MOVES SOUTHEAST OVER NEW MEXICO AND TEXAS. && .DISCUSSION... LOTS OF CONVECTION AROUND THE SCNTRL DESERTS THIS EVENING...SOME OF WHICH PRODUCED SOME DECENT OUTFLOW BOUNDARIES AND SOME ISOLATED REPORTS OF BLOWING DUST...BUT NO SEVERE REPORTS ATTM. LATEST IR/ DOPPLER IMAGERY SHOWS THAT OUR CWA NOT OUT OF THE WOODS YET FOR THE NIGHT..AS MORE ACTION DEVELOPING TO THE E THROUGH S OF GREATER PHX AREA AND FURTHER TO THE SW IN MARICOPA COUNTY. SO...DEFINITELY CANNOT PUT THE STORMS TO BED FOR THE NIGHT. IN FACT...VERY POSSIBLE THAT WE COULD SEE ACTIVITY PROPOGATE/DEVELOP TOWARDS THE CO RIVER ALL NIGHT WITH LIGHT/MODERATE ELY STEERING FLOW AND VERY HIGH LOW LEVEL THETA-E VALUES OVER WRN AZ. GRIDS TAPER OFF ACTIVITY AFTER MIDNIGHT...BUT LEAVE SOME LOW GRADE POPS ALL NIGHT LONG AND INTO WED MORNING...SO WILL THIS ALONE BASED ON THE ABOVE. CONVECTION FURTHER S OVER SONORA WILL LIKELY SERVE TO KEEP AMS JUICY TOMORROW FOR THE ARRIVAL OF THE ELY WAVE THAT HAS BEEN PROGRESSING STEADILY OUR WAY THE PAST FEW DAYS. THIS WOULD GIVE US ANOTHER ACTIVE LATE AFTERNOON/ NIGHT TOMORROW. LATEST POPS FROM GFS AGREE...INDICATING 30 FOR PHX TOMORROW AND NEAR 40 PCT TOMORROW NIGHT...BOTH ABOVE CLIMO. ALL SEEMS TO BE GOING WELL WITH CURRENT FORECASTS/GRIDS...NO UPDATES THIS EVENING. NOTE...THE NAME PROJECT IOP #2 BEGAN AT 0000 GMT 12 JULY AND WILL CONTINUE AT LEAST THROUGH 0000 GMT 15 JULY. THERE WILL BE 4 PER DAY RAOBS FROM PHOENIX AND YUMA DURING THIS IOP PERIOD. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ESTLE
Hazardous weather outlook, Jul 13, 11:42 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1142 AM MST TUE JUL 13 2004 AZZ024-140700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1142 AM MST TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS MOSTLY THIS WEEK...AND MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO EXPECTED...ESPECIALLY LATE WEDNESDAY AND WEDNESDAY NIGHT WITH FLOODING OF NORMALLY DRY WASHES AND LOW SPOTS POSSIBLE. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ022-023-027-028-140700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1142 AM MST TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY INCLUDING THE GREATER PHOENIX AREA. .DAY ONE...TODAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS AND BLOWING DUST WITH REDUCED VISIBILITY...AND POSSIBLY LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ESPECIALLY THIS WEEK...MAINLY DURING THE EVENING HOURS. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS WITH AREAS OF BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS ALSO EXPECTED...ESPECIALLY WEDNESDAY NIGHT WITH FLOODING OF NORMALLY DRY WASHES AND LOW SPOTS POSSIBLE. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-140700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1142 AM MST TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY...LA PAZ COUNTY... IMPERIAL COUNTY...RIVERSIDE COUNTY/EASTERN DESERTS...AND JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF BLOWING DUST AND REDUCED VISIBILITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK. THE MAIN WEATHER HAZARDS WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF BLOWING DUST AND REDUCED VISIBILITY...AND LOCALLY HEAVY RAIN. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:18 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 42 min |
| Jul 14, 12:19 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 67 days |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.